Alert archive / Kansas / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 61, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 17, 1995, 6:14 PM CDT for Bourbon County, Kansas. It was in force for 31 min.
The area
The counties it named.
The facts
- Issued
- May 17, 1995, 6:14 PM CDT (23:14 UTC)
- Expired
- May 17, 1995, 6:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KUMN), launched 12:00Z, 11.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 172315 SVRICT KSC011-172345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 614 PM CDT WED MAY 17 1995 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST KANSAS ...BOURBON COUNTY AT 615 PM...RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF FORT SCOTT. THIS STORM WAS MOVING TO THE NORTHEAST AT 35 MILES AN HOUR AND WILL BE MOVING INTO THE FORT SCOTT AND HAMMOND AREAS BY 620 PM. IF YOU ARE IN THE PATH OF THIS STORM SEEK A REINFORCED SHELTER AND PREPARE FOR HAIL TO GOLFBALL SIZE AND WINDS IN EXCESS OF 65 MILES AN HOUR. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:20 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 17, 3:20 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 319 PM CDT WED MAY 17 1995 CHGS: NONE MJR. WSR-88D DETECTING COLD FNTL BNDRY (BASED ON TEMP DISCONTINUITY) XTNDG FM NR P28-EMP W/ SE20 MVMT. BNDRY APRCHG VRY MOIST UNSTBL AMS W/ LI'S -2 TO -4 PRVLNT ACRS XTRM SC & SE SXNS. APRD GRTST THREAT FOR SVR OVR SE SXN WHR BOTH GRIDS INDCTD SW35-40 KTS FLO W/ DWPTS >60F @ H85 RMNG OVR THIS RGN. THIS CMBND W/ BEING IN CLSR PRXMTY TO 90-100KT H2 SPD MAX SHUD KP GRTST THREAT SVR THIS RGN. GRNDS ALRDY SOAKED FM PREV RNS SO KPG FFA IN EFCT IN ORDER. TEMPS LK OK FOR NOW. RSL 43/58 84 SLN 45/60 84 ICT 53/65 84 HUT 48/62 84 CNU 55/62 +6 ES
In the hours before
Special weather statement, May 17, 1:03 PM CDT, 5 hours 11 minutes before
KSZ071>073-095>097-099>101-171905- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 103 PM CDT WED MAY 17 1995 ...SEVERE THUNDERSTORM WATCH #419 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH #419 ISSUED THIS MORNING FOR ALL OF SOUTHEAST KANSAS HAS EXPIRED. HOWEVER...SCATTERED THUNDERSTORMS WILL CONTINUE TO TRAVERSE THE REGION THIS AFTERNOON WITH HEAVY RAINS LIKELY. THEREFORE A FLASH FLOOD WATCH CONTINUES FOR SOUTHEAST KANSAS FOR THIS AFTERNOON AND TONIGHT. ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:36 PM CDT | Tornado Warning | ICT | Russell | 24 min |
| May 16, 7:45 PM CDT | Tornado Warning | ICT | Lincoln | 60 min |
| May 16, 7:54 PM CDT | Tornado Warning | ICT | Russell | 17 min |
| May 16, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 58 min |
| May 16, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 21 min |
| May 16, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 43 min |
| May 16, 9:25 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 27 min |
| May 16, 11:34 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 56 min |
| May 17, 12:43 AM CDT | Flash Flood Warning | ICT | Saline | 6 hr |
| May 17, 12:46 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 44 min |
| May 17, 1:29 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 46 min |
| May 17, 2:04 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| May 17, 2:44 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 49 min |
| May 17, 3:13 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 51 min |
| May 17, 3:51 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 47 min |
| May 17, 6:41 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 35 min |
| May 17, 7:11 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 25 min |
| May 17, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 30 min |
| May 17, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 65 min |
| May 17, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 41 min |
| May 17, 5:06 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 69 min |
| May 17, 5:30 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 30 min |
| May 17, 5:31 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 59 min |
| May 17, 5:59 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 61 min |
| May 17, 6:09 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 66 min |
| May 17, 6:42 PM CDT | Severe Thunderstorm Warning | ICT | Cherokee, Crawford | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.